Back to Ask the Diabetes Team Ask the Diabetes Team

From La Plata, Maryland, USA:

For the past two years, I've controlled my diabetes with diet and exercise, but my cardiologist put me on Zocor and Niaspan, and since the Niaspan dose was doubled about a year ago, my wake-up blood sugar levels have been higher than before I started taking it. Before, there were less than 110 mg/dl [6.1 mmol/L], but now they range 125 -140 mg/dl [6.9-7.7 mmol/L]. The thing I am baffled about is my A1cs have consistently been around 5.2% Why the discrepancy? Is it a mistake for me to be taking Niaspan?


Niacin, of which one form is Niaspan, is effective at treating high triglycerides and low HDL-C. It is true that all forms of niacin are associated with some insulin resistance and that blood sugars can rise as a result. However, if you are already taking the Niaspan, having no side effect from the drug, and your hemoglobin A1c is in the 5% range, you are doing well. I would not think you would have to quit the Niaspan if your blood sugars are in such good control. This may be an issue if in the future, your blood sugars rise to high levels and you cannot get control of them.


Original posting 7 Sep 2003
Posted to Daily Care and Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.